Alert archive / North Dakota / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 49, NWS Grand Forks, ND

June 24, 2023Steele County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 24, 2023, 6:28 PM CDT for Steele County, North Dakota. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 24, 2023, 6:28 PM CDT (23:28 UTC)
Expired
Jun 24, 2023, 7:15 PM CDT
In force
47 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Steele County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 33 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 11.5 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2023-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2023-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
738 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

658 
WUUS53 KFGF 242328
SVRFGF
NDC091-250015-
/O.NEW.KFGF.SV.W.0049.230624T2328Z-230625T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
628 PM CDT Sat Jun 24 2023

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Northwestern Steele County in southeastern North Dakota...

* Until 715 PM CDT.

* At 628 PM CDT, a severe thunderstorm was located near Sherbrooke,
  or 41 miles southwest of Grand Forks, moving northwest at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Sharon and Finley. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4752 9765 4747 9773 4756 9794 4766 9783
TIME...MOT...LOC 2328Z 132DEG 17KT 4752 9774 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Lynch
2 follow-up statements
828 
WWUS53 KFGF 242350
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
650 PM CDT Sat Jun 24 2023

NDC091-250015-
/O.CON.KFGF.SV.W.0049.000000T0000Z-230625T0015Z/
Steele ND-
650 PM CDT Sat Jun 24 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR NORTHWESTERN STEELE COUNTY...

At 650 PM CDT, a severe thunderstorm was located over Sharon, or 42
miles southwest of Grand Forks, moving northwest at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Sharon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4759 9774 4752 9785 4756 9794 4766 9783
TIME...MOT...LOC 2350Z 132DEG 17KT 4759 9786 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Lynch
551 
WWUS53 KFGF 250005
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
705 PM CDT Sat Jun 24 2023

NDC091-250015-
/O.EXP.KFGF.SV.W.0049.000000T0000Z-230625T0015Z/
Steele ND-
705 PM CDT Sat Jun 24 2023

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN STEELE COUNTY
WILL EXPIRE AT 715 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

LAT...LON 4759 9774 4752 9785 4756 9794 4766 9783
TIME...MOT...LOC 0005Z 132DEG 17KT 4764 9794 

$$

Lynch

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 2:57 PM CDT, 3 hours 31 minutes earlier.

Area forecast discussion, Jun 24, 2:57 PM CDT, 3 hours 31 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
257 PM CDT Sat Jun 24 2023

.SHORT TERM...(This evening through Sunday night)
Issued at 250 PM CDT Sat Jun 24 2023

Key Messages:

-Isolated strong to severe thunderstorms late this afternoon and
into the evening hours for west central Minnesota into the southern
Red River Valley.

-Canadian wildfire smoke moves into areas along the international
border through Sunday creating hazy conditions at times.

-Widespread rain through tomorrow afternoon, with isolated amounts
up to 2 inches possible.

Discussion:

Low pressure system is centered over SE ND towards Sargent, Ransom,
and Barnes county. Warm front extents out through lakes country,
with a broad area of light to moderate rain toward the north. The
broad area of rain and isolated embedded thunderstorms extends north
of I 94 towards Highway 2. This zone of rain is synoptically driven,
with weak frontogentic features creating the isolated embedded
thunderstorms. Rainfall rates have been generally up to 0.5 inches
per hour. The deformation zone will continue to pivot across the
central Red River Valley, extending back into the Devils Lake Region
this afternoon and evening. Satellite indicates scattered to broken
clouds beneath the warm front in west central MN towards SE ND. This
is an area to watch for redevelopment of shower and storms later
this afternoon and evening.

Current mesoanalysis indicates a surge of Surface Vorticity and
moisture into west central MN. Areas toward Richland, Sargent, and
Ransom have surface vorticity mixed with steep level lapse rates,
and low level instability. This combined with the presence of the
surface low pressure to the west brings the chance for cold core
funnels this afternoon and early evening across far SE ND. Thus an
SPS was issued for SE ND and into adjacent west central MN through
the early evening. There does exist the slight chance a few could
turn into landspouts where enhanced stretching potential is higher.
This would be where the highest surface vorticity would be located.
At this time that would be closer to the west central MN area.

0-6km shear is 30-35kts, low level directional shear sharply veers,
frontogentic forcing is stronger, and a surge of instability indicate
the redevelopment potential for thunderstorms in west central MN into
the southern Red River Valley later this afternoon and evening.
NAM/HRRR guidance indicates ML CAPE increasing toward 1000 J/kg, low
level cumulus development, and strong low level shear around the 4-
9pm hour. This is the window of opportunity for strong to severe
thunderstorms to develop. Low top supercells will be possible due to
the strong low level shear and strong surface vorticity around the
warm front. Uncertainty arises with the current radar indicating
early development storms across SE ND and west central MN. This
could stabilize the air further and decrease the chances later on.
None the less the main threats for this afternoon and evening will
be winds up to 60mph, quarter size hail, and the possibility of
tornadoes.

Thunderstorm chances dwindle overnight, but the consistent
deformation zone of rain moves eastward across the forecast area
as the surface low pushes toward the Great Lakes. Probabilities of
seeing an inch or greater are 30-50% from Fargo towards Lake of the
Woods. Isolated higher amounts up to 2 inches are possible from now
through tomorrow afternoon within areas of prolonged moderate
rainfall rates. Lingering showers are possible Sunday afternoon,
with warming temperatures in the Devils Lake region towards the mid
to upper 70s. Areas in lakes country (where the rain is forecasted
to last longer) will only see highs in the mid 60s.

There will be lingering wild fire smoke from Canada that may mix
down to the surface through Monday morning along Highway 2 points
northward. This could create some hazy conditions at times when not
raining.

.LONG TERM...(Monday through Saturday)
Issued at 250 PM CDT Sat Jun 24 2023

Key Messages:

-Warming trend through the week thanks to increased 500mb heights
from a brief ridge early in the weekend.

-Flow turns zonal mid week, with increasing chances for showers and
storms mid week. Uncertainty with the development and strength of
storms at this time.

Discussion:

Behind the low pressure system (affecting the region this weekend)
we start to get a NW flow as a ridge breaks down out west. There
will be a chance for showers and storms Tuesday into Wednesday as a
shortwave moves down from Canada. Instability remains weak, with
MUCAPE up to 1500 J/kg for eastern ND and shear around 15-20kts in
the 0-6km realm. The directional component of the shear is backing
instead of veering limiting the development of stronger storms.
The rain chances are synoptically driven, with embedded weak
thunderstorms. The main axis of precipitation looks to remain
further toward our west, with chances of exceeding an inch being
10-20% back toward the James River Valley.

Flow then turns zonal mid week, with 500mb heights increasing. This
is thanks to low to mid level temperature advection and surging
moisture from the Gulf. The ridge breaks down and shifts eastward,
but we get continued chances for shortwaves on the northern side of
the ridge. Further chances of showers and potential thunderstorms
will be possible mid to late weak thanks to the deamplified ridge.
Cluster analysis indicates a wet signal for the region mid to late
weak, but just how strong these short waves are remains uncertain.
Some guidance wants to introduce more SW flow, while others keep us
in zonal flow limiting convection around the area. One thing is
certain and that is the high temperatures remaining around the
upper 70s to low 80s through the later portions of next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1215 PM CDT Sat Jun 24 2023

Broad area of rain along the Hwy 200 corridor is drifting WNW
affecting all sites this afternoon. IFR conditions underneath the
rain, while areas to the north and south of the main area of rain
we are seeing MVFR conditions. The main area of low pressure is
along the SD/ND border and will drift ENE into SE ND by mid
afternoon. As this happens winds will shift toward the North for all
TAF locations. Winds will be breezy, gusting up to 30kts for all
sites except BJI. There will be isolated strong to severe
thunderstorms late afternoon and evening for BJI and FAR.
Incorporated -TSRA into the BJI and FAR TAFs to account for the
thunderstorms. Post 05z we should only see continued rain chances
for all sites, but thunderstorm activity should diminish. A slow
progression post 12z of the rain moving eastward clearing out in
DVL first then GFK, TVF, and FAR by 17z. BJI should stay in the
rain band through tomorrow afternoon. IFR conditions underneath
any rain, with MVFR outside of the rain through the TAF period.
VFR conditions expected tomorrow post 16z for all sites, but BJI.
In any area of thunderstorm activity late this afternoon and into
the evening could see erratic wind speeds and changes in
directions at times.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

SHORT TERM...Spender
LONG TERM...Spender
AVIATION...Spender
Hazardous weather outlook, Jun 24, 5:08 PM CDT, 1 hour 20 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
508 PM CDT Sat Jun 24 2023

MNZ001>003-013>017-022>024-027>032-040-NDZ027-030-039-053-252215-
West Polk-Norman-Clay-Pennington-Red Lake-East Polk-
North Clearwater-South Beltrami-Mahnomen-South Clearwater-Hubbard-
West Becker-East Becker-Wilkin-West Otter Tail-East Otter Tail-
Wadena-Grant-Grand Forks-Traill-Cass-Richland-
508 PM CDT Sat Jun 24 2023

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Tonight

Thunderstorms capable of producing tornadoes will remain possible
through 7PM this evening, along with the threat for quarter sized
hail and 60 mph winds. Rain will continue through tonight,
additional totals to 1 inch possible, higher where thunderstorms
track.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Chances for rain continue however the probability for widespread
hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is required through this evening.

MNZ004>009-NDZ006>008-014>016-024-026-028-029-038-049-052-054-
252215-
Kittson-Roseau-Lake Of The Woods-West Marshall-East Marshall-
North Beltrami-Towner-Cavalier-Pembina-Benson-Ramsey-
Eastern Walsh-Eddy-Nelson-Griggs-Steele-Barnes-Ransom-Sargent-
Western Walsh-
508 PM CDT Sat Jun 24 2023

This hazardous weather outlook is for portions of eastern North
Dakota and northwest Minnesota.

.DAY ONE...Tonight

Rain continues through tonight, with another 1 inch of
accumulation possible, higher where thunderstorms track. The
probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Chances for rain continue however the probability for widespread
hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, Jun 24, 5:42 PM CDT, 46 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
542 PM CDT Sat Jun 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     Tornado          3 E Shelly              47.46N 96.76W
06/24/2023                   Norman             MN   Emergency Mngr

            Norman EM reported Touchdown near Shelly
            heading N-NW.

&&
Local storm report, Jun 24, 5:45 PM CDT, 43 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
545 PM CDT Sat Jun 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0457 PM     Tornado          3 S Flom                47.12N 96.13W
06/24/2023                   Becker             MN   Trained Spotter

            H.Anderson reports touchdown near Flom.

&&
Local storm report, Jun 24, 5:52 PM CDT, 36 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
552 PM CDT Sat Jun 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0437 PM     Hail             Mahnomen                47.31N 95.97W
06/24/2023  M1.00 inch       Mahnomen           MN   Broadcast Media

            S. Ebertowski from Valley reports quarter
            size hail in Mahnomen.

&&
Local storm report, Jun 24, 5:58 PM CDT, 30 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
558 PM CDT Sat Jun 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     Tornado          5 NW Borup              47.23N 96.58W
06/24/2023                   Norman             MN   Trained Spotter

            Tornado touchdown near Borup.

&&
Local storm report, Jun 24, 6:10 PM CDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
610 PM CDT Sat Jun 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     Tornado          2 ESE Mahnomen          47.30N 95.93W
06/24/2023                   Mahnomen           MN   Trained Spotter

            Reported Barn Damage from Tornado 47.309370,
            -95.933522.

&&
Local storm report, Jun 24, 6:20 PM CDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
620 PM CDT Sat Jun 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     Hail             Mayville                47.50N 97.33W
06/24/2023  M1.00 inch       Traill             ND   Trained Spotter

            Spotter called and reported Quarter sized
            hail dropping and lightning 8 miles away.

&&

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 1:49 PM CDTSpecial Weather StatementFGFCass41 min
Jun 24, 2:20 PM CDTSpecial Weather StatementFGFCass40 min
Jun 24, 2:43 PM CDTSpecial Weather StatementFGFTraill47 min
Jun 24, 3:45 PM CDTTornado WarningFGFTraill45 min
Jun 24, 6:24 PM CDTSevere Thunderstorm WarningFGFGrand Forks, Steele, Traill25 min
Jun 24, 6:57 PM CDTSpecial Weather StatementFGFGrand Forks48 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.